Treatment Of A Hypoglycaemic Attack

Prevention depends very largely upon patient education, but it is an unavoidable aspect of intensive glycaemic control. Patients should not miss meals, must know the early symptoms of an attack, and always carry glucose with them.7 Treatment is to give sugar, either by mouth if the patient can still swallow or glucose (dextrose) i.v. (20-50 ml of 50% solution, i.e. 10-25 g; this concentration is irritant especially if extravasation occurs and the veins of diabetics are precious, so compress the vein immediately after completion of injection; administration of 50-125 ml of 20% glucose is less thrombotic, if available. The response is usually dramatic. The patient should be given a meal to avoid relapse. But if the patient does not respond within 30 min, it may be because of cerebral oedema, which recovers slowly and may require treatment with i.v. dexamethasone. If the patient has been severely hypoglycaemic or if very large amounts of insulin or sulphonylurea have been taken, then 20% glucose should be given by i.v. infusion. Very severe attacks sometimes damage the central nervous system permanently (See also use of glucagon, below.)

After recovery from a severe attack and elucidation of the cause, the patient's treatment regimen should be carefully reviewed with appropriate educational input.

Hypoglycaemia due to other causes, e.g. alcohol, is treated similarly.

Delicious Diabetic Recipes

Delicious Diabetic Recipes

This brilliant guide will teach you how to cook all those delicious recipes for people who have diabetes.

Get My Free Ebook


Post a comment